Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 243, NWS Wichita, KS

July 3, 2024Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2024, 11:36 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2024, 11:36 PM CDT (04:36 UTC)
Expired
Jul 4, 2024, 12:30 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 151 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:41 PM CDT, 4 hours 55 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms this evening and tonight. Best severe wind potential will be over central Kansas, best heavy rainfall and flooding potential will be over southeast Kansas.
  • Isolated to scattered strong to severe storms possible Thursday afternoon-evening, mainly along and southeast of the Kansas Turnpike.
  • Next chances for thunderstorms Saturday through Sunday night.
  • Seasonable to seasonably cool temperatures expected the next 7-10 days.
Area forecast discussion, Jul 3, 6:41 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 PM CDT Wed Jul 3 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms this evening and tonight.
  Best severe wind potential will be over central Kansas, best
  heavy rainfall and flooding potential will be over southeast
  Kansas.

- Isolated to scattered strong to severe storms possible
  Thursday afternoon-evening, mainly along and southeast of the
  Kansas Turnpike.

- Next chances for thunderstorms Saturday through Sunday night.

- Seasonable to seasonably cool temperatures expected the next
  7-10 days.

&&

.DISCUSSION...
Issued at 323 PM CDT Wed Jul 3 2024

THIS AFTERNOON--EARLY EVENING...Currently, widespread showers with a
few embedded claps of thunder are impacting the region, within a
region of rich mid-level moisture and mid-level warm advection ahead
of an approaching upper trough. While much of this activity will
contain relatively light rainfall rates, some localized enhancement
is likely within some of the more robust convection, supporting
potentially localized minor flooding.

THIS EVENING--EARLY THURSDAY...As the evening progresses, thinking
there'll be an uptick in thunderstorm chances/coverage, ahead of the
approaching upper trough. There will be two areas we'll be
monitoring...the first will be thunderstorms rolling east off the
High Plains emanating from a lee trough, and the 2nd will be gradual
thunderstorm development over central and eastern Kansas, as a
strengthening low-level jet impinges on a stalled frontal zone to
the south. Poor lapse rates should keep large hail potential low,
although decent deep layer shear could support a few storms with
marginally severe hail. Additionally, the stronger cells could
produce locally severe wind gusts, especially associated with the
activity rolling east off the High Plains, closest to better DCAPE
values.

Probably the greatest concern later this evening through early
Thursday will be locally intense rainfall rates and flooding
potential, especially over southeast Kansas. Ingredients appear to
be coming together for a relatively narrow swath of very heavy
rainfall, aided by a deep monsoonal moisture fetch and associated
very high precipitable waters, an east-west oriented 850mb
baroclinic zone, and favorable jet dynamics in the right entrance
region. Consequently, issued a Flood Watch for Greenwood and Elk
counties on east. Short-range guidance suggests these locations have
the highest probability of seeing those training cells and very
heavy rainfall, where localized amounts of 2-4+ inches are possible.

THURSDAY AFTERNOON--EVENING...Thinking the focus for isolated to
scattered thunderstorms will be generally along and southeast of the
KS Turnpike, as a strong cold front slices southeast through the
region. The primary threats will be hail and wind, along with
locally heavy rainfall.

SATURDAY--SUNDAY NIGHT...Thunderstorm chances increase across the
region, as a seasonably strong upper trough approaches from the
northwest, along with an associated frontal zone. Thinking the
greatest threats will be severe wind, marginally severe hail, and
locally heavy rainfall.

TEMPERATURES...With upper troughing dominating the picture across
portions of the central and eastern CONUS, thinking temperatures the
next 7-10 days will be mostly seasonable to even seasonably cool,
with forecast high temperatures in the 80s to low 90s, and overnight
lows in the 60s to low 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Jul 3 2024

Main concern will be the thunderstorm development later in the
TAF period. For the most part, VFR and MVFR conditions are
expected for the first few hours. By 05Z, thunderstorms will
begin to enter the region with KRSL and KGBD the first
terminals to likely see thunderstorm activity. KSLN, KHUT and
KICT will follow a few hours later. KCNU is the exception this
evening and will likely see on and off thunderstorm activity.
KRSL and KSLN are the most likely terminals to see higher winds
with 40Kt winds possible for a brief period of time from 05Z and
08Z tonight. By 10Z, all terminals are expected to be clear of
any thunderstorms with KCNU likely to be last terminal to clear.
After 10Z, VFR conditions will return for the remainder of the
TAF period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for KSZ070>072-094>096.

&&

DISCUSSION...ADK
AVIATION...ELM
Hazardous weather outlook, Jul 3, 4:01 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
401 PM CDT Wed Jul 3 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
401 PM CDT Wed Jul 3 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to gradually
increase this evening and overnight across central and eastern
Kansas. The strongest activity will be capable of 60 mph winds, pea
to dime size hail, and areas of very heavy rainfall, which may
produce localized flooding. The greatest potential for this
localized flooding will be over southeast Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Thursday afternoon
and evening, mainly along and southeast of the Kansas Turnpike. A
few of the strongest storms may be capable of large hail and
damaging winds, along with locally heavy rainfall.

Heat indices around 105 degrees are possible Thursday afternoon
across far southern and southeast Kansas.

Chances for showers and thunderstorms increase across the region
Saturday through early Monday. Stay tuned as we refine severe
weather chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jul 3, 11:32 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1132 PM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     Tstm Wnd Gst     Russell                 38.89N 98.86W
07/03/2024  M68 MPH          Russell            KS   Trained Spotter

&&

Baerg

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:12 PM CDTSevere Thunderstorm WarningICTRussell63 min
Jul 4, 12:06 AM CDTSevere Thunderstorm Warning Considerable damage threatICTSaline54 min
Jul 4, 12:18 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice57 min
Jul 4, 12:45 AM CDTSevere Thunderstorm Warning Considerable damage threatICTMcPherson60 min
Jul 4, 12:59 AM CDTSevere Thunderstorm Warning Considerable damage threatICTMarion, Saline61 min
Jul 4, 1:15 AM CDTSevere Thunderstorm WarningICTHarvey, Reno60 min
Jul 4, 1:32 AM CDTSevere Thunderstorm WarningICTSedgwick58 min
Jul 4, 3:08 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood, Wilson, Woodson37 min
Jul 4, 3:41 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson49 min
Jul 4, 4:17 AM CDTSpecial Weather StatementICTAllen, Neosho43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.